Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 7:56 PM EDT for 4 counties in Indiana. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:56 PM EDT (23:56 UTC)
- Expired
- Jul 11, 2020, 8:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:00 PM EDT | HAIL 1 | 5 Wsw West Terre Haute, IN | ALSO ESTIMATED 60 MPH WINDS. |
| Jul 11, 8:15 PM EDT | TSTM WND DMG | Shelburn, IN | DOWNED TREES AND POWER LINE. |
| Jul 11, 8:23 PM EDT | TSTM WND DMG | 1 Ssw Hymera, IN | DOWNED TREES AND POWER LINE AT 600N AND 550E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
620
WUUS53 KIND 112356
SVRIND
INC021-119-153-167-120030-
/O.NEW.KIND.SV.W.0083.200711T2356Z-200712T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
756 PM EDT Sat Jul 11 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Northeastern Sullivan County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
West central Owen County in west central Indiana...
* Until 830 PM EDT.
* At 756 PM EDT, a severe thunderstorm was located 13 miles southeast
of Terre Haute, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Sullivan, West Terre Haute, Jasonville, Shelburn,
Prairieton, Farmersburg, Seelyville, Clay City, Hymera, Riley,
Shepardsville, Coalmont, Cory, Saline City, Pimento, North Terre
Haute, Indiana State University and Sandford.
This includes Interstate 70 between mile markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3959 8753 3961 8750 3961 8737 3930 8697
3917 8712 3917 8724 3911 8724 3905 8740
3937 8753
TIME...MOT...LOC 2356Z 321DEG 17KT 3930 8725
HAIL...1.25IN
WIND...60MPH
$$
CP1 follow-up statement
512
WWUS53 KIND 120010
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
810 PM EDT Sat Jul 11 2020
INC119-120020-
/O.CAN.KIND.SV.W.0083.000000T0000Z-200712T0030Z/
Owen IN-
810 PM EDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OWEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3950 8753 3954 8737 3934 8704 3934 8705
3923 8705 3917 8712 3917 8724 3911 8724
3905 8740 3937 8753
TIME...MOT...LOC 0010Z 313DEG 16KT 3926 8726
$$
INC021-153-167-120030-
/O.CON.KIND.SV.W.0083.000000T0000Z-200712T0030Z/
Vigo IN-Sullivan IN-Clay IN-
810 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR VIGO...NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY COUNTIES...
At 810 PM EDT, a severe thunderstorm was located 13 miles northeast
of Sullivan, or 16 miles southeast of Terre Haute, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terre Haute, Sullivan, West Terre Haute, Jasonville, Shelburn,
Prairieton, Farmersburg, Clay City, Hymera, Riley, Coalmont, Cory,
Saline City, Pimento, Indiana State University and North Terre Haute.
This includes Interstate 70 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3950 8753 3954 8737 3934 8704 3934 8705
3923 8705 3917 8712 3917 8724 3911 8724
3905 8740 3937 8753
TIME...MOT...LOC 0010Z 313DEG 16KT 3926 8726
HAIL...1.00IN
WIND...60MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:38 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 11, 7:38 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 738 PM EDT Sat Jul 11 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 148 PM EDT Sat Jul 11 2020 A pair of upper level weather disturbances will push across Indiana tonight and on Sunday. This will bring chances for showers and thunderstorms to Central Indiana to close out the weekend. High pressure is then expected to build across the area for the start of the work week...providing dry weather with slightly below normal temperatures. A warm front is expected to push across the area on Tuesday. This will usher hot and humid air back to Central Indiana...along with chances for daily showers and thunderstorms for the middle and latter part of the work week. && .NEAR TERM /Tonight/... Issued at 148 PM EDT Sat Jul 11 2020 Surface analysis early this afternoon shows high pressure in place across the lower Mississippi river Valley and Low pressure over upstate NY. This was resulting in a light W-NW flow across Indiana...with dew point temps mainly in the low to mid 60s. A convective complex was found over eastern IA and Nrn IL...pushing SE within the flow aloft. The air mass ahead of the approaching convection and subtle short wave will be marginally favorable for convection. Forecast soundings show CAPE around 1500 J/kg along with convective temperatures in the upper 80s which should be reached. HRRR shows scattered convection arriving late this afternoon and into the early evening within the NW flow aloft. Thus will focus some pops late this afternoon and early this evening given the impact of daytime heating. Better forcing looks to arrive overnight in association with the approaching short wave over the upper Midwest. Time Height at that time suggest deep moisture and lift in play. HRRR at that time also suggests more widespread precipitation overspreading the area. Thus will once again trend pops higher after midnight and into early Sunday as this feature pushes across the area. Given the expected clouds and possible precip...will trend lows at or above the NBM. && .SHORT TERM /Sunday Through Tuesday/... Issued at 148 PM EDT Sat Jul 11 2020 GFS and NAM show the short wave departing on Early Sunday morning. However forecast soundings by Sunday afternoon again show favorable conditions for convection with steep lapse rates...CAPE over 2500 J/KG and pwats over 1.5...and convective temps in the lower 80s. Thus will keep some pops in the forecast on Sunday through the hours of Diurnal heating. However of note..any afternoon convection should be much more isolated. Forecast soundings show good subsidence within the column on Sunday afternoon into Sunday Night....as mid levels show good drying. Meanwhile at the surface high pressure is expected to build across Indiana and the Great Lakes...lowly passing across the area through Tuesday. As the high pressure passes along with the NW flow in place aloft on the lee side of an upper ridge over the plains...more subsidence will be expected through Tuesday. With Northeast winds expected around high...Dry weather will be expected on Monday through Tuesday with slightly below normal temperatures. && .LONG TERM /Tuesday Night to Saturday/... Issued at 234 PM EDT Sat Jul 11 2020 Upper high pressure will expand into our area through the long term. Recent models continue to trend with the high not moving into the area quite as much as previous runs, thus have also been trending towards highs only getting into the low 90s rather than mid 90s or slightly higher. This will also place the region under more zonal flow as well as on the periphery of the high... in these cases, slight upper wave and mesoscale disturbances become more influential for rain chances. These conditions lead to lower confidence on specific rain events through the long term as models fluctuate. Have generally accepted guidance, but did cap PoPs at chance. && .AVIATION /Discussion for the 12/00Z TAF Issuance/... Issued at 718 PM EDT Sat Jul 11 2020 Showers and thunderstorms will continue to impact KHUF and KBMG through Sun 01Z. VFR will be the predominant flight category outside of any storms though, just expect quick deterioration to MVFR or worse in any showers and thunderstorms. Elsewhere, the lull in activity has already set in across KLAF and KIND, and KHUF and KBMG should also quiet down for awhile by late evening. However, re-development is possible again overnight as the upper wave passes over central Indiana. As a result, will have to carry mention of VCTS again overnight and tomorrow morning. Meanwhile, winds will shift from the southwest to northwest and will be relatively light outside of any convection. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....KH AVIATION...TDUD
Hazardous weather outlook, Jul 11, 6:36 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 636 PM EDT Sat Jul 11 2020 INZ021-028>031-035>049-051>057-060>065-067>072-122245- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 636 PM EDT Sat Jul 11 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible this evening and tonight. A few storms may be severe this evening. Hazards: Damaging winds...large hail...lightning and locally heavy rainfall. Timing: Storms possible anytime after 4 pm. Greatest threat for severe weather this evening. Discussion: An upper level disturbance will approach the area with thunderstorms this evening and possible re-development again overnight as the upper wave moves through. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Showers and thunderstorms will continue on Sunday. Daily chances for isolated to scattered thunderstorms will return Tuesday night and continue into next weekend. Heat index values could approach 100 across all of central Indiana on Thursday and Friday. Discussion: The upper level disturbance will move across the Ohio Valley on Sunday...bringing the best chance for numerous showers and thunderstorms through the next week. After a couple dry days... thunderstorm chances return Tuesday night through Friday along with a return to hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 11, 6:47 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 E SHEPARDSVILLE 39.61N 87.37W
07/11/2020 E1.00 INCH PARKE IN AMATEUR RADIO
&&
JPLocal storm report, Jul 11, 7:05 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 SW WOODVIEW HILLS 39.13N 86.44W
07/11/2020 MONROE IN PUBLIC
&&
JPLocal storm report, Jul 11, 7:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 2 NNW TERRE HAUTE 39.50N 87.40W
07/11/2020 E1.25 INCH VIGO IN AMATEUR RADIO
&&
JPLocal storm report, Jul 11, 7:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 1 ENE SANDFORD 39.55N 87.51W
07/11/2020 E1.00 INCH VIGO IN PUBLIC
SEVERAL HAILSTONES UP TO AN INCH. LOTS OF
SMALLER HAIL AS WELL.
&&
JPLocal storm report, Jul 11, 7:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 1 NE AVOCA 38.93N 86.53W
07/11/2020 LAWRENCE IN PUBLIC
NUMEROUS TREES DAMAGED.
&&
JPLocal storm report, Jul 11, 7:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 S ROSSVILLE 40.39N 86.59W
07/11/2020 CLINTON IN BROADCAST MEDIA
ROOF BLOWN OFF HOUSE. TIME ESTIMATED.
LOCATION NEAR SR 39 AND 700 N.
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:13 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 32 min |
| Jul 11, 4:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Jul 11, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Jul 11, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 41 min |
| Jul 11, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 24 min |
| Jul 11, 5:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 31 min |
| Jul 11, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 27 min |
| Jul 11, 5:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 32 min |
| Jul 11, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Jul 11, 6:16 PM EDT | Tornado Warning | IND | Parke | 29 min |
| Jul 11, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 36 min |
| Jul 11, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 35 min |
| Jul 11, 6:49 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 26 min |
| Jul 11, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 24 min |
| Jul 11, 7:10 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 35 min |
| Jul 11, 7:22 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 38 min |
| Jul 11, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 33 min |
| Jul 11, 7:36 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.